Alert archive / Mississippi / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 366, NWS Jackson, MS

August 2, 2010Smith County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 2, 2010, 6:01 PM CDT for Smith County, Mississippi. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 2010, 6:01 PM CDT (23:01 UTC)
Expired
Aug 2, 2010, 6:16 PM CDT
In force
15 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

County Smith County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 54 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.0 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2010-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1941 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2010-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1941 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1324 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:28 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 2, 3:28 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
328 PM CDT MON AUG 2 2010

...DANGEROUS HEAT STRESS EXPECTED ACROSS THE REGION THE NEXT FEW
DAYS WITH RECORD HIGH TEMPERATURES POSSIBLE...

.SHORT TERM...VERY HOT EPISODE IN PROGRESS ACROSS THE REGION. HAVE
SEEN HIGHS IN EXCESS OF 100 DEGREES ACROSS MOST OF THE AREA.
UPGRADED THE ENTIRE FORECAST AREA TO AN EXTREME HEAT WARNING AS HEAT
INDEX VALUES HAVE BEEN RUNNING WELL ABOVE 110 DEGREES FOR SEVERAL
HOURS THIS AFTERNOON...HEAT INDEX VALUES AS HIGH AS 117 HAVE
OCCURRED AT GWO. MODELS ARE INDICATING SURFACE DEWPOINTS EQUAL TO OR
ABOVE THOSE OF THIS AFTERNOON FOR TUESDAY SO...WITH CONTINUED VERY
HOT TEMPERATURES...EXPECT THESE CONDITIONS AGAIN TOMORROW.

MODELS HAVE BEEN TRYING TO BREAK THE EFFECTS OF RIDGING LATER THIS
WEEK...SUGGESTING INCREASING POPS A FEW DAYS OUT EACH DAY.
HOWEVER...EACH DAY THEY'VE ALSO PUSHED THE BETTER POTENTIAL FOR
PRECIP BACK A DAY. WITH UPPER RIDGING HOLDING SO STRONG THROUGH THE
REST OF THE WEEK...AM WARY OF FORECASTING END OF STRONG RIDGING
UNTIL WE CAN BETTER SEE THE WHITES OF ITS EYES. THE HIGH CENTER
EDGES SLIGHTLY WWD LATER THIS WEEK BUT HIGH HEIGHTS AND VERY WARM
500 MB TEMPS REMAIN IN PLACE.

850 MB TEMPS EITHER INCREASE WRN ZONES FOR TOMORROW OR REMAIN AS
WARM AS TODAY WITH CONTINUING ANTICYCLONIC FLOW. 925/850MB
WINDS/MOISTURE FIELDS SUGGEST AN INCREASE IN SEA BREEZE ACTIVITY.
LOOKING AT COVERAGE UPSTREAM TODAY...WILL KEEP SCT POPS FOR SERN
ZONES AND MAINTAIN ISOLATED CONVECTION ELSEWHERE FOR TOMORROW. CUT
POPS SLIGHTLY FOR TUE NIGHT SINCE MID/UPPER RIDGING SHOULD DICTATE A
MORE DIURNAL TREND TO SHOWER/TSTM ACTIVITY.

WEAK 850 MB CONVERGENCE IS FORECAST...MAINLY FOR ERN ZONES...BY WED
AFTERNOON WITH A SLIGHT TENDENCY FOR COOLER TEMPS AT 925/850 MB.
THIS MAY MEAN A BREAK FOR SRN ZONES FROM EXTREMELY HOT HEAT INDEX
CONDITIONS BUT AREAS N OF THE I-20 CORRIDOR COULD SEE CONDITIONS
SIMILAR TO TODAY AT LEAST THROUGH WEDNESDAY...IF NOT LONGER.

.LONG TERM...WEDNESDAY THROUGH SUNDAY...THE UPPER PATTERN BEGINS TO
CHANGE SLIGHTLY IN THE LONG TERM PORTION OF THE FORECAST. THERE IS
SOME POTENTIAL RELIEF IN THE FORM OF RAIN CHANCES.

WITH THE RIDGE SLOWLY BREAKING DOWN...AND ABUNDANT MOISTURE OVER THE
AREA...WE SHOULD BE ABLE TO SEE SOME ISOLATED TO PERHAPS SCATTERED
CONVECTION THURSDAY OVER THE AREA. TEMPS WILL STILL BE WARM AND INTO
THE UPPER 90S TO NEAR 100. THERE DOES NOT LOOK TO BE A REAL STRONG
IMPETUS FOR CONVECTION...BUT THINK THAT THE HOT TEMPS AND MOISTURE
SHOULD BE ENOUGH TO GET SOME STORMS GOING.

HEADING INTO THE LATTER HALF OF THE WEEK...MODELS ARE GETTING IN
BETTER AGREEMENT OF AN UPPER TROUGH/LOW OVER CENTRAL CANADA
DEVELOPING AND BEGINNING TO DIG FURTHER SOUTH. WHILE THIS OCCURS THE
UPPER RIDGE CONTINUES TO RETROGRADE TO THE WEST WITH ANOTHER RIDGE
FURTHER EAST OVER THE ATLANTIC. AS THE LOW MOVES TO THE EAST....THIS
SHOULD SEND A FRONT TOWARD THE REGION AND INTO SOME PORTIONS OF THE
CWA BY FRIDAY INTO THE WEEKEND. THE GFS WANTS TO SEND THE FROPA A
LITTLE QUICKER AND FURTHER SOUTH ACROSS THE ENTIRE CWA BEFORE
HANGING IT UP NEAR THE HIGHWAY 84 CORRIDOR. THE ECMWF IS A LITTLE
SLOWER AND STALLS THE BOUNDARY FURTHER TO NORTH...AROUND INTERSTATE
20. WILL TRY TO LEAN A LITTLE CLOSER TO THE ECWMF BUT REGARDLESS
THIS WILL INCREASE OUR RAIN CHANCES FRIDAY GOING INTO THE WEEKEND.
IN ADDITION...THIS WILL ALSO LEAD TO SLIGHTLY COOLER TEMPS...BUT
STILL IN THE MID TO UPPER 90S. DEPENDING ON HOW FAR SOUTH THE
BOUNDARY MAKES IT...THERE IS THE CHANCE FOR SOME SLIGHTLY DRIER AIR
FILTERING IN BEHIND IT. THAT BEING SAID...HOWEVER HOT WE END UP
GETTING DURING THE WEEKEND...HEAT INDICES MAY NOT REACH UNBEARABLE
VALUES.

HEADING INTO THE BEGINNING OF NEXT WEEK...IT LOOKS LIKE THE UPPER
RIDGE WILL ONCE AGAIN SLOWLY EXPAND EASTWARD FROM TEXAS ACROSS THE
REGION. HOWEVER...WITH LOWER HEIGHTS AND EXPECTED SOIL
MOISTURE...TEMPS SHOULD BE KEPT AT BAY. ONE ADDITIONAL NOTE ABOUT
THE POTENTIAL PATTERN CHANGE....IF IT ENDS UP PANNING OUT...THIS
WOULD BE GOOD NEWS FOR ANY POTENTIAL TROPICAL DEVELOPMENT IN THE
ATLANTIC THROUGH NEXT WEEK AS THE WEAKNESS IN THE RIDGE WOULD OCCUR
FURTHER EAST INTO THE ATLANTIC. THIS WOULD FAVOR ANY STORM EITHER
RECURVING(ESPECIALLY WITH AN APPROACHING TROUGH) OR LANDFALL ON THE
EAST COAST...WHICH IS BETTER NEWS FOR GULF COAST RESIDENTS AND
INTERESTS WORKING WITH THE OIL SPILL. CURRENT GFS AND ECMWF ALSO
SUPPORT THIS SCENARIO BUT IS DEFINITELY SOMETHING TO KEEP AN EYE ON
HEADING INTO THE MIDDLE OF NEXT WEEK. /28/

&&

.CLIMATE...VERY HOT CONDITIONS WILL CONTINUE ACROSS THE REGION FOR A
FEW MORE DAYS. A FEW RECORD HIGH WERE BROKEN ON SUNDAY WITH
ADDITIONAL RECORDS POSSIBLY FALLING BETWEEN TODAY AND WEDNESDAY.
BELOW IS A TABLE THAT LISTS RECORDS HIGHS AND FORECAST VALUES
THROUGH WEDNESDAY...AUG 4TH.

DATE: 8/3 TUESDAY
   SITE        RECORD      FORECAST
   GLH       103 (1930)       105
   GWO       100 (1987)       104
   HBG        99 (1999)       100
   JAN       103 (1952)       103
   MEI       100 (1954)       101
   TVR        99 (1954)       104

DATE: 8/4 WEDNESDAY
   SITE        RECORD      FORECAST
   GLH       103 (1924)       101
   GWO       102 (1964)       101
   HBG       101 (1951)        98
   JAN       102 (1897)       100
   MEI       101 (1981)        99
   TVR        98 (2006)       100

&&

.AVIATION...HOT WEATHER FLYING CONDS WL CONTINUE FOR THE NEXT FEW
DAYS AS STRONG HI PRES REMAINS OVR THE REGION. SFC WINDS WL REMAIN
LGT THRU THE PERIOD...ACCOMPANIED BY MOSTLY CLR SKIES EXCEPT FOR
AFTN CU FL050-070. ISOLD SHWRS/TS WL BE PSBL THRU THIS AFTN ACROSS
AREAS E OF I-55...AND GUSTY WINDS CAN BE XPCTD INVOF THIS ACTIVITY.
SIGNIFICANT MORNING FG/BR FORMATION IS NOT XPCTD. /BK/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       78 103  78 100 /  10  12   8  16
MERIDIAN      75 101  75  99 /   9  12   9  20
VICKSBURG     75 104  76 100 /   6  10   5  14
HATTIESBURG   78 100  78  98 /  11  33  14  29
NATCHEZ       76 101  77  97 /   7  18   8  20
GREENVILLE    78 105  79 101 /   6   7   8  14
GREENWOOD     76 104  78 101 /   8   8  11  15

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...EXCESSIVE HEAT WARNING UNTIL 7 AM CDT WEDNESDAY FOR MSZ018-019-
     025>066-072>074.

LA...EXCESSIVE HEAT WARNING UNTIL 7 AM CDT WEDNESDAY FOR LAZ007>009-
     015-016-023>026.

AR...EXCESSIVE HEAT WARNING UNTIL 7 AM CDT WEDNESDAY FOR ARZ074-075.

&&
Hazardous weather outlook, Aug 2, 2:25 PM CDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
225 PM CDT MON AUG 2 2010

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
031930-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
225 PM CDT MON AUG 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND TUESDAY

VERY HOT WEATHER WILL CONTINUE THIS AFTERNOON THROUGH TUESDAY WITH
DAYTIME HEAT INDEX VALUES RANGING FROM 110 TO 116 DEGREES AT MOST
LOCATIONS. HIGHER VALUES WILL BE POSSIBLE...ESPECIALLY OVER THE DELTA
REGION. AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR THE ENTIRE
AREA THROUGH TUESDAY NIGHT. WITH THE STRETCH OF HOT WEATHER
LINGERING...THE EXCESSIVE HEAT WARNING MAY BE EXTENDED.

ISOLATED THUNDERSTORMS CAN BE EXPECTED DURING THE AFTERNOON HOURS
TODAY AND TUESDAY. ONE OR TWO ISOLATED SEVERE STORMS...WITH DAMAGING
WIND GUSTS TO 60 MPH...CAN NOT BE RULED OUT CONSIDERING THE VERY HOT
AIR MASS CURRENTLY IN PLACE.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

HOT WEATHER WILL CONTINUE THROUGH MUCH OF THE WEEK. AFTERNOON HEAT
INDEX VALUES FROM 110 TO 114 DEGREES WILL BE POSSIBLE WEDNESDAY AND
THURSDAY...ESPECIALLY FOR AREAS NORTH OF THE I-20 CORRIDOR. THE
EXCESSIVE HEAT WARNING MAY LATER BE EXTENDED INTO WEDNESDAY AND
THURSDAY FOR SOME AREAS.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

03

In the hours before

Special weather statement, Aug 2, 4:57 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
457 PM CDT MON AUG 2 2010

MSZ050-051-022215-
NEWTON MS-SCOTT MS-
457 PM CDT MON AUG 2 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED OVER CONEHATTA AT 457 PM CDT...MOVING SOUTH AT 10 MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN EAST CENTRAL SCOTT AND NORTHWESTERN NEWTON COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

EEC
Special weather statement, Aug 2, 4:59 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
459 PM CDT MON AUG 2 2010

MSZ066-022220-
JONES MS-
459 PM CDT MON AUG 2 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED OVER TUCKERS CROSSING AT 459 PM CDT...MOVING SOUTHWEST AT 10
MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN JONES COUNTY SHOULD MONITOR THIS STORM CLOSELY.

EEC
Special weather statement, Aug 2, 5:35 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
535 PM CDT MON AUG 2 2010

MSZ048-049-022255-
HINDS MS-RANKIN MS-
535 PM CDT MON AUG 2 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED OVER RICHLAND AT 535 PM CDT...MOVING SOUTHWEST AT 5 MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN SOUTHWESTERN RANKIN AND SOUTHEASTERN HINDS COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

EEC
Special weather statement, Aug 2, 5:36 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
536 PM CDT MON AUG 2 2010

MSZ048-054-022255-
HINDS MS-COPIAH MS-
536 PM CDT MON AUG 2 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 5 MILES EAST OF UTICA AT 537 PM CDT...
MOVING SOUTHWEST AT 10 MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN NORTHWESTERN COPIAH AND SOUTHWESTERN HINDS COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

EEC
Special weather statement, Aug 2, 5:56 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
556 PM CDT MON AUG 2 2010

MSZ032-037-038-022315-
CHOCTAW MS-ATTALA MS-WINSTON MS-
556 PM CDT MON AUG 2 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 5 MILES SOUTHEAST OF MCCOOL AT 556 PM
CDT...MOVING SOUTHWEST AT 15 MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN WEST CENTRAL WINSTON...EAST CENTRAL ATTALA AND SOUTH
CENTRAL CHOCTAW COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

EEC
Special weather statement, Aug 2, 5:59 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
559 PM CDT MON AUG 2 2010

MSZ056-022320-
SMITH MS-
559 PM CDT MON AUG 2 2010

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 7 MILES SOUTH OF PINEVILLE AT 559 PM
CDT...MOVING WEST AT 5 MPH.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN CENTRAL SMITH COUNTY SHOULD MONITOR THIS STORM CLOSELY.

EEC

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 6:05 PM CDTSevere Thunderstorm WarningJANCopiah, Hinds20 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.